Alert archive / New Jersey / Areal Flood Advisories in 2013

Areal Flood Advisory 112, NWS Philadelphia/Mount Holly

July 13, 2013Middlesex County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 13, 2013, 3:34 PM EDT for Middlesex County, New Jersey. It was in force for 116 min.

The area

The counties it named.

The facts

Issued
Jul 13, 2013, 3:34 PM EDT (19:34 UTC)
Expired
Jul 13, 2013, 5:30 PM EDT
In force
116 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Middlesex County, NJ

The radar

The Philadelphia radar (KDIX), 55 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2013-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2013-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 13, 12:42 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 12:42 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1242 PM EDT SAT JUL 13 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARBY THROUGH TODAY AND THEN
GRADUALLY WEAKEN BY SUNDAY AS IT SLOWLY DRIFTS WESTWARD. MEANWHILE,
BERMUDA HIGH PRESSURE ACROSS THE WESTERN ATLANTIC BUILDS BACK INTO
OUR REGION BY THE END OF THE WEEKEND, BRINGING A RETURN TO
INCREASING HEAT AND HUMIDITY THROUGH THE UPCOMING WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAX TEMP FCST FOR THIS AFTN LOOKS REASONABLE WITH LOW TO MID 80S
EVERYWHERE EXCEPT HIER TERRAIN OF NW NJ AND POCONONS...AND
POSSIBLY ALONG SOME BEACHES WHERE SURF TEMPS ARE STILL IN THE 60S.
CLOUD BASES HAS LIFTED SOME BUT THERE IS STILL A GOOD BIT OF CLOUD
COVER AND LOW LEVEL MOISTURE AROUND. HAVE LOWERED POPS SMWHT FOR
THIS AFTN WHICH IS MORE IN LINE WITH LATEST MOS GUIDANCE AND
SURROUNDING OFFICES. HWVR WILL STILL MAINTAIN CHC POPS...SLIGHTLY
HIGHER N AND W OF PHL...AS PLENTY OF MOISTURE AND SOME INSTBY
REMAIN OVER THE AREA. THERE DOESN'T SEEM TO BE MUCH LARGE SCALE
LIFT AS THE UPPER LOW HAS SHIFTED WELL TO THE WEST AND WE ARE
COMING MORE UNDER THE INFLUENCE OF AN UPPER-LEVEL ANTI-CYCLONE.
HWVR THE RADAR SHOWS A FEW SMALL SHOWERS OVER NJ AND A MODEST
INCREASE IN CONVECTION IS EXPECTED FOR THE AFTN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TONIGHT...MUGGY WITH STRATUS AND FOG EXPECTED. CONSIDERABLE SUPPORT
FROM THE SREF PROBS OF IFR-MVFR VSBY AND CIGS. THE FOG COULD BE
DENSE LATE TONIGHT BUT ITS SUMMER AND NIGHTS ARE SHORTER SO CONFIDENCE
ON WHERE IF AND WHEN DENSE IS LESS THAN AVG.

FAVORED THE WARMER OF THE 00Z/13 GFS/NAM GUIDANCE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
OVERALL, OUR WEATHER THROUGH THE LONG TERM PERIOD WILL BE LARGELY
INFLUENCED BY BERMUDA HIGH PRESSURE, AS IT SETTLES ACROSS MUCH OF
THE EASTERN UNITED STATES. THIS WILL BE SUPPORTED BY MID-LEVEL
RIDGING/MID-LEVEL HIGH, WHICH WILL BE IN PLACE THROUGH MUCH OF THE
UPCOMING WORK WEEK, BEFORE THE FLOW ALOFT GRADUALLY BECOMES MORE
ZONAL BY THE END OF THE WEEK.

ON SUNDAY, A LINGERING FRONTAL BOUNDARY NEAR OUR AREA WILL CONTINUE
TO DISSIPATE AND MIX-OUT AS LARGE BERMUDA HIGH PRESSURE ACROSS THE
WESTERN ATLANTIC BEGINS TO RETROGRADE AND BUILD WESTWARD INTO THE
EASTERN UNITED STATES. MODEL SOUNDINGS SHOW SUFFICIENT SURFACE
INSTABILITY DEVELOPING SUNDAY, AND THIS LINGERING BOUNDARY MAY BE
ENOUGH TO HELP FOCUS SOME CONVECTIVE ACTIVITY. PWATS WILL STILL BE
ELEVATED, RANGING BETWEEN 1.5 TO 2.0 INCHES, AND ANY SHWRS/TSTORMS
THAT DEVELOP WILL BE EFFICIENT RAIN PRODUCERS. WE HAVE KEPT A
MENTION OF SCATTERED TO ISOLATED TSTORMS IN PLACE FOR SUNDAY AND
GENERALLY LOW CHANCE POPS, AS THE INCOMING BERMUDA HIGH WILL ALSO
PROVIDE SOME SUBSIDENCE ACROSS THE REGION.

THROUGH THE UPCOMING WORK WEEK, THIS OVERALL TREND OF DIURNALLY
DRIVEN CONVECTION WILL PERSIST AS DAYTIME HEATING DESTABILIZES THE
ATMOSPHERE, LEADING TO SOME ISOLATED TO SCATTERED TSTORMS EACH
AFTERNOON/EVENING. ALSO OF CONCERN FOR THE END OF THE WEEKEND AND
THROUGH THIS WEEK WILL BE THE INCREASING HEAT AND HUMIDITY EXPECTED
WITH THIS BERMUDA HIGH PATTERN. TEMPERATURES AND DEWPOINTS ARE
EXPECTED TO STEADILY CLIMB DAY BY DAY, WITH MUCH OF THE FORECAST
AREA LOOKING AT MAX TEMPERATURES INTO THE LOWER 90S AND EVEN MIDDLE
90S BY MID-WEEK. IN ADDITION, MODEL DATA ALSO SHOWS STEADILY
CLIMBING DEWPOINTS, REACHING THE LOWER TO PERHAPS MID 70S AT TIMES,
MAKING FOR A VERY MUGGY AIRMASS. AT THIS TIME, WE EXPECT HEAT
INDICES TO REACH THE UPPER 90S AND EVEN LOW 100S THROUGH MOST OF THE
SOUTHERN HALF OF OUR CWA AND INTO URBANIZED AREAS, ESPECIALLY BY
MID-WEEK.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...CIGS/VSBYS HAVE IMPROVED TO VFR LEVELS OR SOON WILL AT ALL
TAF SITES. SOME SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
HOWEVER, THE TIMING AND ESPECIALLY THE COVERAGE REMAINS LOW
CONFIDENCE THEREFORE A VCSH WAS ONLY USED. AS EXPECTED WINDS HAVE
BECOME SOUTH TO SOUTHEAST NEAR 10 KNOTS AND SHOULD REMAIN SO FOR
THE AFTERNOON.

TONIGHT...AREAS OF 500 TO 1500 FT STRATUS EXPECTED WITH POSSIBLE
PATCHY IFR FOG IN LEFTOVER MOISTURE AND LIGHT S-SW WIND.

OUTLOOK...
SUNDAY THROUGH WEDNESDAY...MAINLY VFR CONDITIONS. ISOLATED TO
SCATTERED SHWRS/TSTORMS EACH AFTN/EVE COULD PRODUCE LOCAL MVFR OR
LOWER CONDITIONS.

&&

.MARINE...
NO SCA ANTICIPATED THROUGH TONIGHT.

FLOW WILL BE PROCEEDING FROM SE-S-SW WITH TIME DURING THE NEXT
24 HOURS AND UNDER 20 KT. PATCHY FOG MIGHT BE A PROBLEM AT TIMES.

OUTLOOK...
FROM SUNDAY THROUGH THE MID-WEEK PERIOD, SUB-SCA CONDITIONS ARE
EXPECTED FOR OUR COASTAL WATERS AND DELAWARE BAY, AS AN AREA OF HIGH
PRESSURE SETTLES ACROSS THE REGION. EACH AFTERNOON TO EVENING,
ISOLATED TO SCATTERED SHWRS/TSTORMS ARE POSSIBLE, WHICH COULD CAUSE
REDUCED VISIBILITIES AND LOCALLY GUSTY WINDS.

&&

.CLIMATE...
RERGED FOR 7/12/13 FOR RAINFALL.

THROUGH THE 19TH...PHL CURRENT 3.5 DEGREES ABOVE NORMAL THROUGH
THE 12TH...WILL BE SIMILARLY POSITIVELY ABOVE NORMAL THROUGH 19
DAYS....MAYBE EDGING UP TO 4 DEGREES ABOVE NORMAL. SIMILAR
POSITIVE DEPARTURES IN THE REMAINDER OF OUR CWA WILL CONTINUE
THROUGH THE 19TH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLINE
NEAR TERM...AMC/DRAG
SHORT TERM...DRAG
LONG TERM...KLINE
AVIATION...AMC/DRAG/KLINE
MARINE...DRAG/KLINE
CLIMATE...
Hazardous weather outlook, Jul 13, 4:22 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 AM EDT SAT JUL 13 2013

PAZ054-055-140830-
CARBON-MONROE-
422 AM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TODAY MAY PRODUCE HEAVY
RAINFALL, WHICH COULD CAUSE BRIEF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ060>062-070-071-101>106-140830-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
422 AM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TODAY MAY PRODUCE HEAVY
RAINFALL, WHICH COULD CAUSE BRIEF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A HEAT WAVE IS EXPECTED BEGINNING SUNDAY OR MONDAY AND LASTING
THROUGH THE END OF THIS WEEK. HEAT INDICES NEAR 100 DEGREES ARE
EXPECTED, ESPECIALLY DURING THE LATTER HALF OF THE WORK WEEK.
URBANIZED AREAS, SOUTHERN NEW JERSEY, AND THE DELMARVA ARE
EXPECTED TO HAVE HEAT INDICES RANGING BETWEEN 100 TO 105 DEGREES.
HEAT RELATED HEADLINES MAY BE ISSUED WITH SUBSEQUENT FORECAST
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-140830-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
422 AM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TODAY MAY PRODUCE HEAVY
RAINFALL, WHICH COULD CAUSE BRIEF FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A HEAT WAVE IS EXPECTED BEGINNING SUNDAY OR MONDAY AND LASTING
THROUGH THE END OF THIS WEEK. HEAT INDICES APPROACHING 100
DEGREES ARE EXPECTED FOR INLAND AREAS, ESPECIALLY DURING THE LATTER
HALF OF THE WORK WEEK. COOLING AFTERNOON SEA BREEZES MAY OCCUR
ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-140830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
422 AM EDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 13, 9:54 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
954 AM EDT SAT JUL 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     GREENWICH               39.39N  75.34W
07/12/2013                   CUMBERLAND         NJ   EMERGENCY MNGR

            DAMAGE TO SEVERAL STRUCTURES WITH LOSS OF ROOFING
            MATERIAL

&&

EVENT NUMBER PHI1300276

GAINES
Special weather statement, Jul 13, 3:20 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT SAT JUL 13 2013

DEZ001-002-132015-
KENT DE-NEW CASTLE DE-
320 PM EDT SAT JUL 13 2013

...A STRONG THUNDERSTORM WILL AFFECT NEW CASTLE AND NORTHERN KENT
COUNTIES...

AT 315 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES WEST OF DOVER...
MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CLAYTON AROUND 330 PM...GREEN SPRING AROUND
340 PM...TOWNSEND AROUND 350 PM...ODESSA AROUND 400 PM...SAINT
GEORGES AROUND 410 PM AND BEAR AROUND 420 PM.

LAT...LON 3972 7548 3971 7548 3971 7551 3966 7554
      3962 7560 3959 7559 3964 7557 3951 7555
      3947 7558 3939 7551 3908 7553 3908 7572
      3972 7579

FORECASTER: GORSE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:03 PM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester, Ocean57 min
Jul 13, 3:16 PM EDTExcessive Heat WatchPHIBurlington, Camden, Gloucester, Mercer13 hr
Jul 13, 5:17 PM EDTSpecial Weather StatementPHIMercer, Middlesex43 min
Jul 13, 6:00 PM EDTAreal Flood AdvisoryPHIMercer, Middlesex2 hr
Jul 12, 8:31 PM EDTSpecial Weather StatementPHIBerks, Chester, Lehigh, Montgomery, Northampton59 min
Jul 13, 7:17 PM EDTAreal Flood AdvisoryPHIBucks, Montgomery118 min
Jul 13, 12:00 AM EDTRiver Flood WarningPHINew Castle3 hr
Jul 13, 12:09 AM EDTRiver Flood WarningPHINew Castle115 min
Jul 13, 1:27 AM EDTAreal Flood WarningPHINew Castle4 hr
Jul 13, 1:31 AM EDTRiver Flood WarningPHINew Castle4 hr
Jul 13, 1:49 AM EDTAreal Flood WarningPHIKent18 hr
Jul 13, 3:20 PM EDTSpecial Weather StatementPHINew Castle55 min

Nearby

Areal Flood Advisories in New Jersey, 2013Every areal flood advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.